Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Having Benign fasciculation syndrome. Have shaking in legs and deficient in vitamin B12, D and iron. What else could it be?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5403 Questions
Question
I am a 48 years old female and I am petrified that I have ALS or some type of progressive neurological disease. About three and a half months ago I woke up to twitching all over my body. The only other odd things that had been happening is invisible shaking in my right arm and my jaw shaking when I put my teeth together only. I had noticed the shaking or vibrating internally in my arm and jaw about two months before. I went to a neurologist after about two weeks and he performed a very detailed clinical exam and said I had no weakness or atrophy and that it is probably BFS. To this date, I still have no weakness but I am still twitching all over and have additional shaking in legs and other arm sometimes. I went to my regular doctor and he performed a lot of blood work. It came back that I am very deficient in vitamin B12, D, and iron. I was also very dehydrated. My doctor said he felt sure this was the cause of my problems and gave me a lot of vitamins and B12 shots. I have been taking all of this for over two months. I do feel better but I am still twitching and vibrating some. My tongue feels swollen and is red on the end but I think that might be the B12? I am not slurring and can swallow fine. I have not tripped or dropped anything so I feel good about that. I do not twitch when I move so hopefully that is a good sign. I have always been pretty healthy but I am so concerned that this could be ALS. I have been going though some painful issues in my life with my family so I know stress could be making this worse. I guess I am wondering what to do next? Should I wait a little longer to see if the B12 shots help more? How long has to pass before I can feel comfortable that I don't have ALS? What else could it be? Any help would be greatly appreciated as I am a nervous wreck and I am sure that is not helping!
Posted Thu, 29 Aug 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 6 hours later
Hi,

Thank you for posting your query, and providing detailed clinical information.

First of all, I would like to reassure you that your symptoms do not suggest neurological disease. I agree with your neurologist that the most likely cause in your case is benign fasciculations syndrome. It can go on for a few more months and then disappear. Also, I agree with your family doctor that the deficiencies of vitamin B12, D and iron made this worse.

In ALS, there would be thinning of muscles, weakness of muscles, difficulty in speaking, swallowing, and the symptoms continue to get worse over time. In your case, these are absent, so, I do not think you have ALS.

Swollen, red tongue could be due to riboflavin deficiency.

I also agree that stress could make your symptoms worse.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Follow-up: Having Benign fasciculation syndrome. Have shaking in legs and deficient in vitamin B12, D and iron. What else could it be? 16 hours later
Thank you so much. Is the XXXXXXX shaking and vibrating part of BFS? The jaw shaking when I put my teeth together really worries me. Is there any other disease such as MS or Parkinson's that I should be concerned about? I live in a small town and the neurologist I used is moving across the country so I am trying to decide if I need to find another one or wait a while longer to see if these symptoms subside or wait until I am finished with my B12 regimen? It has been about 15 weeks since this all started. Since I started twitching all over first without weakness, when can I feel confident that I don't have ALS? Thank you for your response.
 
 
Answered by Dr. Sudhir Kumar 7 minutes later
Thank you for getting back.
XXXXXXX shaking and vibrations could be part of vitamin B12 deficiencies rather than BFS.
I think you can wait for the B12 treatment to get over before consulting the neurologist again.
I do not think your symptoms suggest MS or PD or any other serious neurological illness.

In cases of ALS, within six months, one would notice definite progression in the form of thinning of muscles, newer parts of body getting affected, or weakness, etc. So, if you do not progress for six months, you can be confident that you do not have it.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Having Benign fasciculation syndrome. Have shaking in legs and deficient in vitamin B12, D and iron. What else could it be? 2 days later
In the last two days I have started having pain in the top of my neck on the right side under my chin when I move my tongue or swallow. It is kind of above my voice box. I am not slurring at all and can swallow fine. Should I be concerned about Bulbar ALS? I am trying not to but I am starting to panic. Any help you can give is greatly appreciated.
 
 
Answered by Dr. Sudhir Kumar 10 hours later
Thank you for getting back with more details.

The current symptoms are not suggestive of bulbar ALS.
In bulbar ALS, as you mentioned, there would be problems with swallowing and speaking, with nasal twang in speech and nasal regurgitation of liquids. In addition, there would be thinning of tongue muscles.
So, there is no need to worry at present.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor